When prescribing or dispensing codeine-containing medicines for cough and cold, consider that:
- codeine is contraindicated in
- children younger than 12 years old
- patients of any age known to be CYP2D6 ultra-rapid metabolisers
- breastfeeding mothers
- codeine is not recommended for adolescents (12 to 18) who have problems with breathing
- reporting suspected side effects to codeine or any other medicine on a Yellow Card contributes to our understanding of medicine safety
Codeine is an opioid medicine that is authorised for pain relief and to treat the symptoms of cough and cold.
Codeine is converted into morphine by an enzyme called CYP2D6. Some people (known as ultra-rapid metabolisers) convert codeine into morphine faster than others. This results in high morphine levels in the blood, which can cause toxic effects such as breathing difficulties.
In 2010 the UK Commission on Human Medicines advised that over-the-counter liquid medicines that contain codeine should not be used for cough suppression in people under 18.
Review of codeine benefits and risks
A European review has been conducted of the benefits and risks of using codeine to treat cough and cold symptoms in children. This followed the 2013 review of codeine for pain relief in children, which was in response to some fatal and life-threatening cases of morphine intoxication.
The review concluded that there is limited evidence that codeine is effective for treating cough and cold symptoms in children. Although impact of age on codeine metabolism is not fully understood, the current evidence suggests children under 12 are at a higher risk of serious side effects than children over 12. In addition, codeine can worsen symptoms in adolescents who already have problems with breathing.
We have received 26 Yellow Card reports of respiratory side-effects associated with the use of codeine in children up to 5 August 2014.
In line with recommendations for codeine when used for pain relief, codeine must not be taken by patients of any age known to be ultra-rapid metabolisers (see table in Drug Safety Update article from July 2013) or by breastfeeding mothers. Codeine can be passed through breast milk, which can harm the baby.
European Medicines Agency announcement April 2015
Drug Safety Update article on codeine for pain relief in children July 2013
Article citation: Drug Safety Update volume 8 issue 9 April 2015: 2